Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 55, NWS Tucson, AZ

August 24, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2007, 7:48 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 7:48 PM MST (02:48 UTC)
Expired
Aug 24, 2007, 9:45 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 250252
FFWTWC
AZC019-250445-
/X.NEW.KTWC.FF.W.0055.070825T0248Z-070825T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
748 PM MST FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 945 PM MST

* AT 740 PM MST...NATIONAL WEATHER SERVICE RADAR INDICTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN VENTANA AND 
AJO...ESPECIALLY NEAR HICKIWAN. RADAR ESTIMATES INDICATE 1 TO 3 
INCHES OF RAINFALL HAS OCCURRED OVER THE PAST ONE HOUR. RAPID RISES 
IN AREA WASHES WILL OCCUR...WITH LOW WATER CROSSINGS IMPASSABLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VENTANA AND
  HICKIWAN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3227 11222 3251 11225 3250 11271 3223 11269

$$

WEATHER.GOV/TUCSON
SHOEMAKER
2 follow-up statements
000 
WGUS75 KTWC 250353
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
851 PM MST FRI AUG 24 2007

AZC019-250445-
/X.CON.KTWC.FF.W.0055.000000T0000Z-070825T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
851 PM MST FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
NORTHWESTERN PIMA COUNTY...

AT 843 PM MST...NATIONAL WEATHER SERVICE RADAR ESTIMATES 1 TO 3 
INCHES OF RAINFALL OVER THE PAST TWO HOURS BETWEEN AJO AND VENTANA. 
RAPID RISES IN AREA WASHES WILL OCCUR...WITH LOW WATER CROSSINGS 
IMPASSABLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VENTANA AND
  HICKIWAN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3227 11233 3250 11229 3250 11286 3225 11285

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 250437
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
936 PM MST FRI AUG 24 2007

AZC019-250446-
/X.EXP.KTWC.FF.W.0055.000000T0000Z-070825T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
936 PM MST FRI AUG 24 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST FOR NORTHWESTERN
PIMA COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS HAD WEAKENED 
AND WERE NO LONGER PRODUCING HEAVY RAINFALL. RADAR INDICATES THAT 
FROM 1 TO 3 INCHES OF RAINFALL FELL DURING THE PAST TWO HOURS. AREA 
WASHES WILL CONTINUE TO SEE FLOWING WATER WHICH WILL AFFECT LOW 
WATER CROSSINGS...ESPECIALLY BETWEEN AJO AND VENTANA NEAR HICKIWAN.

LAT...LON 3227 11233 3250 11229 3250 11286 3225 11285

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 PM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 24 2007

.SYNOPSIS...AN INCREASINGLY MOIST SOUTHERLY FLOW...A LESS STABLE
AIRMASS...AND MID LEVEL IMPULSES WILL COMBINE FOR A MUCH GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...EARLIER AND MORE WIDESPREAD THUNDERSTORM DEVELOPMENT
AS EXPECTED TODAY. STILL PLENTY OF MOISTURE AROUND AS EVIDENCED BY
1.57 INCHES PW ON THE 12Z KTWC SOUNDING (CONSISTENT WITH GOES
SOUNDER ESTIMATES ACROSS SOUTHERN ARIZONA)...AND SURFACE DEWPTS IN
THE 60S. SHEAR STILL NOT GREAT BUT WARMER LOWER LEVELS AND SOME
COOLING ABOVE H5 HAS HELPED...AND A WEAK DEFORMATION AREA STILL
HINTED AT ON WATER VAPOR IMAGERY ACROSS PORTIONS OF SOUTHERN ARIZONA
THAT MAY BE STRENGTHENING AGAIN AS A MID LEVEL CIRCULATION PULLS
NORTHWEST OFF THE NORTHERN BAJA COAST. DEEPER MOISTURE WITH DEBRIS
COMING UP FROM THE SOUTH TONIGHT AND SEVERAL EMBEDDED WEAKNESSES IN
THE FLOW. EXPECT THIS TO TRIGGER SOME OVERNIGHT CONVECTION THAT
SPREADS INTO A BUSY...WET...AND COOLER SATURDAY.

NAM12 HAS THE MAIN SHOTGUN OF IMPULSES SHIFTING INTO CENTRAL ARIZONA
SATURDAY NIGHT AND NORTH OF THE AREA SUNDAY AS THE RIDGE SPREADS
BACK IN FROM THE EAST. IF WE ARENT TOO WORKED OVER SUNDAY SHOULD
SEE ANOTHER GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH AN INITIAL
FAVORABLE 4 CORNERS POSITION...BUT AT THIS POINT IT LOOKS LIKE THE
NEXT 24 HOURS MAY BE BUSY AND WIDESPREAD ENOUGH TO MAKE SUNDAY A
DOWN DAY. THIS MAY GIVE WAY TO A HIGH CENTER RECONSOLIDATING NEARLY
OVERHEAD EARLY IN THE NEW WEEK...PROBABLY KNOCKING THUNDERSTORM
COVERAGE BACK TO DOWN TO ISOLATED LEVELS FOR VALLEY LOCATIONS BY
TUESDAY AND WEDNESDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PERSIST
OVERNIGHT IN SOME LOCATIONS. THUNDERSTORM ACTIVITY IS THEN EXPECTED
ACROSS ALL OF SOUTHEAST ARIZONA SATURDAY AND SUNDAY. VISIBILITIES
NEAR THE THUNDERSTORMS TODAY WILL BE 2-4 SM WITH BKN050 CEILINGS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 24, 4:21 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             VAIL                    32.05N 110.71W
08/24/2007  M0.75 INCH       PIMA               AZ   TRAINED SPOTTER

0330 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
08/24/2007                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLES DOWN NEAR 22ND STREET BETWEEN SWAN AND
            COLUMBUS.

&&
Local storm report, Aug 24, 5:05 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/24/2007                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            PART OF DOWNTOWN NOGALES FLOODED

&&

BF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:24 AM MSTAreal Flood AdvisoryTWCPima96 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.